Drought, Traverse
- When
- December 6, 12:00 AM CST to December 20, 12:00 AM CST
- Where
- Traverse forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.772, -96.472 (the zone’s center; the record gives no point)
Below average precipitation from the middle of November into the beginning of December, by about half an inch, resulted in deteriorating drought conditions from Moderate/D1 to Severe/D2 across eastern Traverse County. However, around an inch of liquid equivalent moisture fell during a large storm system from December 12-16th, which improved conditions back to Moderate/D1 by the 20th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Below average precipitation from the middle of November into the beginning of December, by about half an inch, resulted in deteriorating drought conditions from Moderate/D1 to Severe/D2 across eastern Traverse County. However, around an inch of liquid equivalent moisture fell during a large storm system from December 12-16th, which improved conditions back to Moderate/D1 by the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 5, 11:36 PM CST, 24 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1136 PM CST Mon Dec 5 2022 .UPDATE... Issued at 1129 PM CST Mon Dec 5 2022 Aviation discussion updated below for the 06Z TAFs. UPDATE Issued at 843 PM CST Mon Dec 5 2022 Tonight's snow event still on track and will largely be a ND show. Although, did extend chance/likely POPs just a tad further south into the CWA based on Lemmon/McLaughlin web cams which have been showing snow for the past couple hours. Do not see any accums on road surfaces though. That's pretty much the story through the rest of tonight, with the far northern CWA seeing light snow potential with minimal accumulations around an inch or less. As for temps, they have already fallen to forecast lows, or a touch below in some areas, but with increasing clouds and winds through the night, don't expect much more of a fall off except perhaps in far east. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 239 PM CST Mon Dec 5 2022 Weak disturbances rotating east-southeastward across the Northern Plains around the base of an upper-trough (upper-low centered near Canada's Hudson Bay) will be responsible for a couple rounds of light to moderate snow at times through the short term. The first with an observed dusting of accumulation continues to track across east across east central SD at this hour, and will exit into Minnesota by this early evening. Sfc low pressure will track from eastern MT across southern ND tonight into Tuesday morning. Models remain in good agreement about developing an east/west swath of accumulating snow, with only slight variations in placement, being centered across central ND (ECMWF ensemble mean), southern ND (GFS ensemble mean), or southern ND into far northern SD (CMC ensemble mean). NBM has just a 20 to 50 percent chance for measurable snow (0.1" or more) from US12 to the SD/ND border over a 24 hour period ending at 00z Wed, and a maximum of 20 percent chance for 1" or more of snow right at the border. A relatively tight pressure gradient will result in breezy southerly winds Tuesday morning, though impacts will be small due to a lack of available blowable snow. A push of CAA on northwesterly will then develop on the backside of the system, setting the stage for near zero degree low temperatures Tuesday night despite overcast skies. The final round of snow develops with help from lift associated with a passing jet steak. Once again, models have been consistent in developing a fairly narrow swath of snow, but where exactly it sets up is still up for some debate. The highest probability for an inch or more of snow, at 60 to 80 percent, is either right along the ND/SD border (ECMWF ensemble mean) or just north (GFS and CMC ensemble means). NBM has a 30 to 50 percent chance for 1" or more of snow roughly along and north of US212 over a 24 hour period ending at 18z Wednesday. Used WPC snow ratios which were higher than NBM (15:1 to 16:1), as CAA through the profile will have cooled/pushed much of the saturated layer into the DGZ. Temperatures on Wednesday should be the coldest of the week, with highs in the teens to low 20s, which is 10 to 15 degrees below normal. .LONG TERM...(Wednesday through Monday) Issued at 239 PM CST Mon Dec 5 2022 The main forecast challenge in the extended period is precipitation chances at the very beginning of the period, and again towards the end of the period. An upper level trough will slide across the Northern Plains on Wednesday, leaving a more zonal flow pattern in its wake Wednesday night. Another shortwave trough will slide across the central part of the country on Thursday, with southwesterly flow then setting up until a deep trough reaches the central United States late Sunday and Monday. At the surface, an area of snow will likely be ongoing early Wednesday morning, mainly across parts of the eastern CWA, and will exit the area by midday or so. High pressure will then be dominant Wednesday afternoon through the day Thursday. A low pressure system looks to track from the Central Plains to the northeast Thursday night and Friday. Some models indicating there could be a little light snow over the southeastern CWA during this time. With more of an indication that precipitation will stay south, will not mention it at this time. High pressure will keep things dry until a low pressure system approaching from the west on Saturday reaches the area on Sunday. The front associated with this low may become the focus for precipitation Sunday afternoon into the day Monday. Will keep POPs low for now to account for model uncertainty. High temperatures will be in the teens and 20s Wednesday, in the 20s and 30s Thursday, in the 30s to lower 40s Friday, Saturday and Sunday, and in the 20s to lower 30s Monday. Overnight lows will be in the single digits and teens Wednesday night, in the teens Thursday night and Friday night, and in the teens to lower 20s Saturday night and Sunday night. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1129 PM CST Mon Dec 5 2022 Terminals KABR,KATY,KPIR,KMBG MVFR CIGs and -SN have nudged a bit further south into SD over the past several hours, to where KMBG has been affected by MVFR conditions (CIGs) and KABR is forecast to do so as well by daybreak. As far as any prevailing -SN and VSBY reduction, it will be close but will leave out of TAFs for the time being. Current radar imagery has snow just over the border into SD, and if it were to sneak into KMBG/KABR overnight, MVFR VBSY may still be tough to achieve. Otherwise, VFR conditions are forecast across KPIR/KATY, along with KABR and KMBG later Tuesday morning. Looking just beyond the TAF period and it appears another -SN event for late Tuesday night into Wednesday along the northern tier, possibly affecting KABR/KMBG. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TMT SHORT TERM...Lueck LONG TERM...Parkin AVIATION...TMT
Hazardous Weather Outlook National Weather Service Aberdeen SD 223 PM CST Mon Dec 5 2022 MNZ039-046-SDZ003>011-015>023-062030- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel- 223 PM CST Mon Dec 5 2022 /123 PM MST Mon Dec 5 2022/ This Hazardous Weather Outlook is for west central Minnesota, north central South Dakota and northeast South Dakota. .DAY ONE...This evening and overnight. Light snow with minor accumulations is most likely near the North Dakota border, north of US Highway 12 overnight into early Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Light to moderate snow with a dusting to a couple inches of accumulation is possible across north central and northeastern South Dakota and west central Minnesota from Tuesday evening into Wednesday morning, with the highest amounts most likely north of US Highway 12. Slick road conditions are possible during the morning commute. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ033>037-045-048-051-062030- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 223 PM CST Mon Dec 5 2022 /123 PM MST Mon Dec 5 2022/ This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...This evening and overnight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LUECK
The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067850.